Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 3, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Jan 31, 2011, 12:17 AM PST for San Diego County, California. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2011, 12:17 AM PST (08:17 UTC)
- Expired
- Feb 1, 2011, 6:36 AM PST
- In force
- 30 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673 WHUS46 KSGX 310817 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1217 AM PST MON JAN 31 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY NIGHT... .BUOYS ARE SHOWING LONG PERIOD MODERATE SIZED SWELL HAS ARRIVED IN SOUTH SAN DIEGO COUNTY COASTAL WATERS. SOUTH OF OCEANSIDE THE INNER BUOYS ARE PLUS 5 FEET WITH PERIODS IN THE HIGH TEENS. SAN NICOLAS ISLAND AND HARVEST CDIP BUOYS SHOWING 12 FEET FROM 290 DEGREES. DIRECTION AND PERIOD FAVORABLE FOR PASSING THROUGH ISLAND GAPS AND GENERATING HIGH SURF ALONG SOUTH SAN DIEGO COUNTY...AND POSSIBLY OTHER POINTS NORTHWARD DUE TO REFRACTION. RECOMPUTED SURF HEIGHTS SHOW FREQUENT WIDESPREAD BREAKERS ABOVE 7 FEET WELL INTO TUESDAY NIGHT. MIGHT BE ABLE TO PARE BACK DURATION 24 HOURS IF AND WHEN OUTER BUOYS SWELL HEIGHTS DROP BELOW 8 FEET. CAZ043-311630- /O.NEW.KSGX.SU.Y.0003.110131T0817Z-110202T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 1217 AM PST MON JAN 31 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST WEDNESDAY. * WAVES AND SURF: FREQUENT BREAKERS 6 TO 10 FEET FROM CARLSBAD SOUTHWARD WITH THE MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 12 FEET OR HIGHER. * TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET OR LOWER. * TIMING: THROUGH 2 AM PST WEDNESDAY * IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES AROUND THE TIME OF THE MORNING HIGH TIDE. ALSO THE HIGH ER WAVES WILL INFREQUENTLY WASH OVER LOW LYING COASTAL STRUCTURES SUCH AS JETTIES AND THE OCEAN BEACH PIER. THE ENTRANCE TO MISSION BAY HARBOR MAY BE CLOSED DUE TO BREAKING WAVES AROUND THE TIME OF AFTERNOON LOW TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BALFOUR HTTP://WWW.WEATHER.GOV/SANDIEGO
4 follow-up statements
286 WHUS46 KSGX 311616 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 816 AM PST MON JAN 31 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY NIGHT... .LARGE MODERATE PERIOD SWELL WILL GENERATE HIGH SURF ALONG THE BEACHES OF SAN DIEGO COUNTY THROUGH WEDNESDAY MORNING. SWELL AND SURF IS EXPECTED TO PEAK THIS AFTERNOON...THEN GRADUALLY DIMINISH THROUGH WEDNESDAY. CAZ043-010100- /O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 816 AM PST MON JAN 31 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. * WAVES AND SURF: 6 TO 8 FEET FROM CARLSBAD SOUTHWARD WITH THE MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10 FEET. * TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET OR LOWER. * TIMING: THROUGH 2 AM PST WEDNESDAY * IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES AROUND THE TIME OF THE MORNING HIGH TIDE. SURF WILL ALSO GENERATE STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS
555 WHUS46 KSGX 010019 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 419 PM PST MON JAN 31 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY NIGHT... .LARGE MODERATE PERIOD SWELL WILL GENERATE HIGH SURF ALONG THE BEACHES OF SAN DIEGO COUNTY THROUGH WEDNESDAY MORNING. SWELL AND SURF IS EXPECTED GRADUALLY DIMINISH WEDNESDAY. CAZ043-011100- /O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 419 PM PST MON JAN 31 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. * WAVES AND SURF: 6 TO 8 FEET FROM CARLSBAD SOUTHWARD WITH THE MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10 FEET. * TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET OR LOWER. * TIMING: THROUGH 2 AM PST WEDNESDAY * IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES AROUND THE TIME OF THE MORNING HIGH TIDE. SURF WILL ALSO GENERATE STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SMALL HTTP://WWW.WEATHER.GOV/SANDIEGO
838 WHUS46 KSGX 010917 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 117 AM PST TUE FEB 1 2011 CAZ043-011730- /O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 117 AM PST TUE FEB 1 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. * WAVES AND SURF: 5 TO 8 FEET FROM LA JOLLA SOUTHWARD WITH THE MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10 FEET. * TIDES: HIGHEST TIDE OCCURRING AROUND 745 AM PST NEAR 6 FEET. LOWEST TIDE OCCURRING AROUND 245 PM NEAR MINUS ONE FOOT. * TIMING: THROUGH 2 AM PST WEDNESDAY * IMPACTS: MINOR BEACH EROSION ON EXPOSED WEST FACING BEACHES AROUND THE TIME OF THE MORNING HIGH TIDE. LARGER WAVES MAY WASH OVER JETTIES AND AGAINST BOTTOM OF OCEAN BEACH PIER. BREAKING WAVES ACROSS THE ENTRANCE OF MISSION BAY POSSIBLE DURING THE AFTERNOON. SURF WILL ALSO GENERATE STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BALFOUR HTTP://WWW.WEATHER.GOV/SANDIEGO
799 WHUS46 KSGX 011436 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 636 AM PST TUE FEB 1 2011 CAZ043-011545- /O.CAN.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 636 AM PST TUE FEB 1 2011 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH SURF ADVISORY. SURF WILL MOSTLY BE 3 TO 5 FEET TODAY. $$ MAXWELL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 30, 9:00 PM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 30, 9:00 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 PM PST SUN JAN 30 2011 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE OUT OF THE REGION TONIGHT AND SHOWERS AND STRONG WINDS WILL DIMINISH. COOL WEATHER WILL CONTINUE MOST OF THIS WEEK WITH PERIODS OF STRONG OFFSHORE WINDS...ESPECIALLY WEDNESDAY...THOUGH IT WILL BE GRADUALLY WARMER LATER IN THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... BANDS OF RAIN WITH SNOW ABOVE 5000 FEET MOVED THROUGH THE ENTIRE REGION LATE THIS AFTERNOON AND EARLY EVENING. NOW THE SHOWERS ARE TRAINING IN BANDS...SCATTERED AT MOST AND WILL CONTINUE TO DECREASE OVERNIGHT WITH LIGHT SNOWFALL ABOVE 4000 FEET. RAINFALL HAS BEEN RATHER LIGHT...BUT WITH SOME STATIONS GETTING MORE THAN A THIRD INCH...WHILE OTHER PLACES STRUGGLED TO GET A HUNDREDTH. SNOWFALL HAS BEEN RATHER LIGHT...LESS THAN TWO INCHES AT RESORT LEVELS. WINDS HAVE NOT MEASURED UP TOO WELL WITH TOP GUSTS ONLY REACHING 40+ MPH OR SO AT THE WINDIEST SPOTS. AS A RESULT THE WIND ADVISORY GOT CANCELED. SKIES WILL GRADUALLY CLEAR TONIGHT AND MONDAY...BUT SOME CLOUDS WILL CONTINUE MONDAY ESPECIALLY IN AND NEAR THE MOUNTAINS. OTHERWISE DRY NORTHERLY FLOW WILL SET UP AND A DEEP TROUGH OF LOW PRESSURE WILL DIG INTO THE SOUTHWEST. LOTS OF COLD AIR FROM CANADA WILL COME INTO THIS REGION THE NEXT FEW DAYS. ON TUESDAY NIGHT AND WEDNESDAY FRIGID AIR GETS INTO THE GREAT BASIN AND PRODUCES REALLY STRONG OFFSHORE PRESSURE GRADIENTS OVER SOUTHERN CALIFORNIA. IN ADDITION...THE UPPER TROUGH LENDS A LOT OF UPPER AND THERMAL SUPPORT. SO IF ALL THESE FACTORS COME TOGETHER AS THEY APPEAR NOW...WE WILL GET A VERY STRONG AND COLD OFFSHORE WIND EVENT WEDNESDAY...THE LIKES OF WHICH WE HAVE NOT SEEN IN SEVERAL YEARS. THE OFFSHORE FLOW WILL WEAKEN THURSDAY AND FRIDAY WHILE A HIGH PRESSURE RIDGE OVER THE OCEAN TRIES TO STRENGTHEN ALONG THE WEST COAST. THIS WILL BRING A MODEST WARMING TREND. ANOTHER SIMILAR LOOKING GREAT BASIN TROUGH SHOWN NEXT WEEKEND COULD BRING A DECENT BUT WEAKER OFFSHORE WIND EVENT NEXT SUNDAY. && .AVIATION... 310430Z...SCATTERED SHOWERS TONIGHT DECREASING IN COVERAGE AND INTENSITY AND ENDING BY 12Z MONDAY. SCT-BKN STRATUS WITH BASES BETWEEN 030-040 MSL LCLLY DOWN TO 020 IN SHOWERS WITH COASTAL MTN SLOPES OBSCRD IN CLDS AND FOG. SKIES BECOMING CLR-SCT030 AFT 15Z MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MM AVIATION...MOEDE
Hazardous weather outlook, Jan 30, 4:00 PM PST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST SUN JAN 30 2011 CAZ042-043-048-050-055>058-060>062-311200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PST SUN JAN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. A PACIFIC SYSTEM WILL BRING SHOWERS THROUGH TONIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. THE SNOW LEVEL WILL BE AROUND 4000 FEET TONIGHT. STRONG GUSTY WESTERLY WINDS WILL OCCUR IN THE MOUNTAINS AND DESERTS WITH TOP GUSTS OVER 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. STRONG GUSTY NORTHEAST WINDS WILL OCCUR TUESDAY NIGHT THROUGH THURSDAY IN THE MOUNTAINS...VALLEYS AND SOME COASTAL AREAS. AREAS THROUGH AND BELOW PASSES AND CANYONS WILL HAVE THE STRONGEST WINDS. WIND GUSTS OVER 60 MPH WILL BE POSSIBLE...ESPECIALLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 12:45 PM PST | High Wind Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 14 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.